South Dakota, 2018

Hail in South Dakota, August 15, 2018

August 15, 2018 · NWS UNR · 1 event in 1 county or zone

An early morning severe thunderstorm developed and tracked across southern Oglala Lakota county, producing large hail in the Oglala area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An early morning severe thunderstorm developed and tracked across southern Oglala Lakota county, producing large hail in the Oglala area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 15, 4:15 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 15, 4:15 AM MST, 2 hours 40 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
515 AM MDT Wed Aug 15 2018

.DISCUSSION...(Today Through Tuesday)
Issued at 347 AM MDT Wed Aug 15 2018

Current upper level analysis has compact closed low moving into
northeastern Wyoming, with ridging over the Northern Rockies.
Local radar has showers and thunderstorms over southwestern SD at
the moment. At the surface, high pressure is located across
eastern ND, with winds light and variable across the area.
Temperatures at 3 am are in the 50s to lower 60s.

Unsettled weather will continue today as the upper closed low
slowly moves across the forecast area. Shower and storms will
continue to develop and move across southern portions of SD this
morning, with additional storms developing this afternoon as
instability increases. The best instability late this afternoon
and evening will be across the Black Hills and far southern SD,
with around 1000 to 1500 j/kg MUCAPE. Shear is rather marginal
across southern SD, but with great dynamics and ample CAPE, a few
strong to severe storms will be possible across southern and south
central SD this afternoon, with large hail and strong wind gusts
the main threats. With precipitable water values 115 to 120
percent of average, there will be a small chance of locally heavy
rainfall with stronger storms today and tonight.

The upper low will shift east on Thursday as the western ridge
builds into the Northern Plains. Mainly dry conditions are
expected with temperatures returning to near average. Warm and dry
conditions will persist into Friday.

Another fairly strong upper level system for this time of year will
move across the area over the weekend, bringing good chances for
showers and storms Saturday and Sunday. There is potential for some
severe storms and heavier rainfall across at least portions of the
area. That system will exit early in the week, with some drier
weather returning for the first half of the week.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Thursday Morning)
Issued At 513 AM MDT Wed Aug 15 2018

Scattered showers and thunderstorms are expected today with local
MVFR/IFR conditions. Outside of any showers or thunderstorms, VFR
conditions are expected through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...JC
Hazardous weather outlook, Aug 15, 3:38 AM MST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
438 AM MDT Wed Aug 15 2018

SDZ001-002-012>014-024>029-072>074-WYZ056>058-071-161200-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
438 AM MDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will return this weekend into early next
week. Widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ030>032-041>044-046-047-049-161200-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
438 AM MDT Wed Aug 15 2018 /538 AM CDT Wed Aug 15 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today into this evening. Some
thunderstorms may be severe and could also produce very heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will return this weekend into early next
week. Widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-161200-
Northern Campbell-Southern Campbell-
438 AM MDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will return this weekend into early next
week. Widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 15, 5:16 AM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
616 AM MDT WED AUG 15 2018

SDZ041-151245-
Fall River SD-
616 AM MDT WED AUG 15 2018

...STRONG THUNDERSTORM OVER CENTRAL FALL RIVER COUNTY...

At 616 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Angostura Reservoir, or 16 miles south of Hot Springs,
moving northeast at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Southeastern Angostura Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4311 10352 4322 10358 4332 10333 4319 10323
TIME...MOT...LOC 1216Z 245DEG 16KT 4320 10347

JC
Special weather statement, Aug 15, 5:36 AM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
636 AM MDT WED AUG 15 2018

SDZ041-042-151300-
Fall River SD-Oglala Lakota SD-
636 AM MDT WED AUG 15 2018

...STRONG THUNDERSTORM OVER SOUTHWESTERN OGLALA LAKOTA AND EAST
CENTRAL FALL RIVER COUNTIES...

At 635 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Hay Canyon Butte, or 27 miles southeast of Hot Springs,
moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Oglala.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4316 10314 4326 10311 4327 10272 4314 10273
TIME...MOT...LOC 1235Z 267DEG 28KT 4320 10304

JC
Special weather statement, Aug 15, 6:19 AM MST, 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
719 AM MDT WED AUG 15 2018

SDZ044-151400-
Bennett SD-
719 AM MDT WED AUG 15 2018

...STRONG THUNDERSTORM FOR WESTERN BENNETT COUNTY UNTIL 800 AM MDT...

At 719 AM MDT, Doppler radar was tracking a strong thunderstorm near
Swett, or 12 miles west of Martin, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Martin, Swett and Lacreek Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4305 10207 4321 10209 4334 10154 4307 10152
TIME...MOT...LOC 1319Z 254DEG 32KT 4314 10198

Bunkers
Local storm report, Aug 15, 6:53 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
753 AM MDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     HAIL             1 W OGLALA              43.19N 102.76W
08/15/2018  E0.25 INCH       OGLALA LAKOTA      SD   TRAINED SPOTTER

&&

AFOSCATO

The radar

The Rapid City radar (KUDX), 109 km away, was scanning. The volume nearest the first event began at 13:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oglala Lakota

When
August 15, 6:55 AM MST
Where
Oglala Lakota County, 3 mi SE of Oglala
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.149, -102.708

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772622.